Montana, 2022

Strong Wind in Montana, September 7, 2022

September 7, 2022 · NWS MSO · 1 event in 1 county or zone

Showers and a few weak thunderstorms brought strong gusty winds to western Montana. The winds brought down a few trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Showers and a few weak thunderstorms brought strong gusty winds to western Montana. The winds brought down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 7, 12:13 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 12:13 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
113 PM MDT Wed Sep 7 2022

.DISCUSSION...The Northern Rockies will see the full gambit of
weather over the next few days, minus widespread meaningful
precipitation.

Where are we currently? For the rest of today we will experience
critical fire weather in many locations due to wind and low
humidities, IE dry conditions. The fire weather concerns will be
tempered locally by smoke. Where concentrations of smoke are
higher, the atmosphere will be more stable and winds slower to
materialize. Also, there is a weak wave with associated dry cold
front moving through the area. There have been a few showers and
thunderstorms associated with this feature, mainly causing gusty
winds and a brief sprinkle. North- central ID, west- central and
southwest MT including the Mission Valley and Bob Marshall
Wilderness are locations favored for similar shower and
thunderstorm activity this afternoon and evening.

By later tonight, flow aloft will shift northwest and most areas
will see an improvement in air quality. Unfortunately, there will
be a few locations with proximity to local fires that will
continue to see degraded air quality and visibility.

Thursday, a Canadian cold front will slide southeast along the
Continental Divide. The biggest concern will be a wind shift
northeasterly for most of Western Montana, winds in north-central
ID will likely remain westerly. Temperatures will also cool to
climatic normals through Saturday. If you have outdoor recreation
plans around the Glacier National Park region expect raw
conditions Thursday night through Friday, so plan accordingly. In
fact, above 6000 feet could receive a trace to 1 inch of wet snow
by Friday morning.

For all of you gardeners, Saturday morning will be a concern for
frost and freeze. A few of our higher valleys, in north-central ID
and along the Continental Divide may see temperatures briefly dip
below freezing. In many Western Montanan valleys, typical cold
spots could see frost develop before sunrise, so protect
vulnerable vegetation.

Then on Sunday, the ridge rebounds and yet again we are back to
above normal warmth. There are differences though from the
previous couple of weeks very warm temperatures, the days are
shorter and the models are fairly consistent demonstrating
movement within the global pattern. In fact, by Tuesday next week,
multiple waves in the mean flow may interact with the remnants of
hurricane Kay's moisture (East Pacific), more to come in future
discussions.

&&

.AVIATION...Low level aircraft should prepare for gusty southwest
winds over the terrain 30 to 40 knots mainly in Western Montana.
Area terminals winds will gust 20 to 28 knots during the
afternoon. Visibility will continue to vary widely across
Northern Rockies air space, as area wildfire smoke increases in
the windy conditions today. General improvement in all but KSMN is
expected by early evening. Showers and isolated thunderstorms
will stream across the region from the southwest throughout today
and this evening, mainly concentrated near and south of KMSO.
Erratic wind gusts may suddenly occur near any developing
thunderstorm.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until midnight MDT tonight for East Lolo...
     Flathead Reservation...Flathead/Glacier Park...Kootenai...
     West Lolo.

     Red Flag Warning until midnight MDT tonight for Bitterroot...
     Deerlodge/West Beaverhead...East Beaverhead.

ID...Red Flag Warning until 8 PM PDT this evening for Clearwater/Nez
     Perce...Palouse/Hells Canyon.

&&

In the hours before

Local storm report, Sep 7, 3:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
449 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST CLEARWATER              47.00N 113.38W
09/07/2022  M45 MPH          MISSOULA           MT   MESONET

            CLEARWATER RAWS.

&&
Special weather statement, Sep 7, 4:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
504 PM MDT Wed Sep 7 2022

MTZ003>007-043-080000-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
504 PM MDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of south central Lake,
southeastern Missoula, western Deer Lodge, Granite, central Ravalli
and southwestern Powell Counties through 600 PM MDT...

At 503 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles northeast of Evaro to 7 miles
southwest of Conner. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated. Multiple public and trained spotter
         reports.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Missoula, Hamilton, Drummond, Lolo, Stevensville, Philipsburg, Darby,
Ovando, Florence, Victor, Arlee, Conner, Woodside, Wye, Evaro,
Bonner-West Riverside, Seeley Lake, East Missoula, Pinesdale and
Nimrod.

This includes the following highways...
 Interstate 90 between mile markers 92 and 163.
 Highway 83 between mile markers 0 and 17.
 Highway 93 N between mile markers 0 and 19.
 Highway 93 S between mile markers 12 and 94.
 Highway 200 E between mile markers 0 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near any area lakes, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4588 11327 4587 11346 4594 11351 4588 11353
      4586 11359 4581 11429 4720 11416 4724 11308
      4645 11294
TIME...MOT...LOC 2303Z 259DEG 44KT 4717 11390 4586 11425

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 7, 4:17 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
517 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST ELLISTON                46.56N 112.43W
09/07/2022  M55 MPH          POWELL             MT   MESONET

&&
Local storm report, Sep 7, 4:20 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
520 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 6 ESE GEORGETOWN        46.16N 113.14W
09/07/2022  M49 MPH          DEER LODGE         MT   MESONET

            YANKEE FLATS RAWS.

&&
Local storm report, Sep 7, 4:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     NON-TSTM WND GST 6 E DARBY               46.03N 114.06W
09/07/2022  M54 MPH          RAVALLI            MT   MESONET

            DEER MTN RAWS.

&&
Local storm report, Sep 7, 4:22 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
522 PM MDT WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 7 N HELMVILLE           46.97N 112.97W
09/07/2022  M47 MPH          POWELL             MT   DEPT OF HIGHWAYS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Missoula / Bitterroot Valleys

When
September 7, 4:30 PM MST to 4:40 PM MST
Where
Missoula / Bitterroot Valleys forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.560, -114.023 (the zone’s center; the record gives no point)

A person from Hamilton remarked on Facebook that they had downed trees. A driver on Highway 93 saw 3 different trees split and fall between Lolo and Florence. A tree fell on Lost Horse Road with a power line down. Four cottonwood trees were blown down between Lolo and Florence.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055484.